Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Drank two bottles of Readi-Cat2 barium sulphate and due for CT scan. Have itchy rash and welts over arm and abdomen. Is it a allergic reaction?

User rating for this question
Excellent
Answered by

Nephrologist
Practicing since : 2003
Answered : 495 Questions
Question
I was suppose to have a CT scan of abdomen today....I drank two bottles of Readi-Cat2 barium sulfate but I needed to do prednisone prep and did not get right dose so they scheduled me for tuesday....my problem is I hav e a terrible rash over my arms legs and abdomen that itches crazy....they are welts on my arms legs and abdomen....I have taken two bendryl pills for allergies and sprayed bendryl spray and calamine lotion but it is still getting more and more....I put cold packs on and it relieved it but now it feels as though my lips are beginning to tingle...do ;you think this is an allergic reaction to Readi-Cat 2?
Posted Sat, 16 Nov 2013 in X-ray, Lab tests and Scans
 
 
Answered by Dr. Aditya Bhabhe 1 hour later
Brief Answer:
Possible allergic reaction: please see doctor ASAP

Detailed Answer:
Hi there
Thank you for sending in your query.

Barium sulfate (which is the content of Readi-Cat2) is generally well tolerated by most of the patients.
However it has been known to cause an allegic reaction in a minority of patients to whom it is administered.

The symptoms which you are experiencing sound pretty much like an allergic reaction. If you have not taken any other new medication, then barium sulfate is the likely causative factor.

If the symptoms are not responding to benadryl and you have lip swelling I will recommend that you visit your doctor or preferably the ER as soon as possible.

We may need to administer i.v. antihistamines, steroids or in extreme cases s.c adrenaline.

Hope this was helpful.

I would be happy to provide answers more questions.

Dr. Bhabhe
Above answer was peer-reviewed by
 
Follow-up: Drank two bottles of Readi-Cat2 barium sulphate and due for CT scan. Have itchy rash and welts over arm and abdomen. Is it a allergic reaction? 10 hours later
thank you,I went to the ER last night at 12:30 when my lips started to overtake my face.......he agreed it was the ReadiCat2 since there was nothing else different ...since I had had this before it was very confusing but the only thing that made sense. I have taken 50 mg bendryl and 50 of prednisone last night and have to take 10 mg prednisone for three days 3 times.....I take 5 mg and he said to take it as usual along with the other........I will follow these instructions and see what happens....still itching badly on hips and under arms and lips still swollen. I will see what happens....thank you XXXXXXX XXXX
 
 
Answered by Dr. Aditya Bhabhe 13 hours later
Brief Answer:
See detailed answer

Detailed Answer:
Hi again

You are right. It is unusual to have a reaction if you had received Barium sulfate before, but not impossible.

You will have to put this down as a medication which you are allergic to.
If its use is a must at any time in the future, we may have to prepare you in a much more careful manner.

I hope the steroids and antihistamines will provide the symptomatic relief.

Regards and best wishes
Dr. Bhabhe
Above answer was peer-reviewed by
 
Follow-up: Drank two bottles of Readi-Cat2 barium sulphate and due for CT scan. Have itchy rash and welts over arm and abdomen. Is it a allergic reaction? 6 hours later
I have taken 50 mg of bendryl and 10mg prednisone 3 times a day as directed but no relief and the rash has now progressed all over my trunk and down my legs. I have a feeling it may be a blood problem since I have nutropenia with my Feltys syndrome....I have sprayed with bendryl and calamine lotion and I am still quite uncomfortable......they did not take blood tests or anything in the ER the other night just said an allergic reaction....if so shoudnt it have subsided by now. I am very hesitant about going back but my doctor is off on Wednesdays should I call my rheumatolgist and explain this
 
 
Answered by Dr. Aditya Bhabhe 5 hours later
Brief Answer:
See detailed answer

Detailed Answer:
Hi again

If your symptoms are persisting in spite of taking steroids and anti histamines, there are 2 possibilities:

1) The barium may not have been fully excreted. It may still be present in the system and that could be causing persistent symptoms.
To help bring it out you could drink plenty of fluids or try a laxative if you have constipation.

We could also try an H2 blocker like ranitidine ( works well in combination with an H1 blocker like benadryl).
Another option would be to increase the dose of steroids ( up to 60 mg/day has been used).

It might be impractical for you to do all of the above on your own. So do not hesitate to go back to the ER and discuss these possibilities.

2) If in spite of the above there is no relief, then we will have to investigate further to see whats going on. We will have to start off with a CBC, urine R/M, LFT etc. and take it from there.

I would be hesitant to connect your current symptoms with your pre-existing problem, i.e., Felty syndrome.

I hope this is helpful.
Feel free to contact me if you have any more questions and let me know how things are going.

Dr. Aditya Bhabhe
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor